Neuromuscular Manifestations of HIV in the Antiretroviral Era

abstract & commentary

Synopsis: Distal sensory neuropathy and myopathy may occur in patients receiving current dosing regimens of combination antiretroviral therapy.

Source: Simpson DM, et al. AIDS 1998;12:2425-2432.

Among 2467 largely asymptomatic HIV patients followed for more than three years in a multi-center randomized, double-blind, placebo-controlled trial (ACTG175) studying the effects of single vs. combination antiretroviral agents (including zidovudine [ZDV], didanosine [ddI], and zalcitabine [ddC]) for HIV, 9% (225) developed peripheral neuropathy. Of these, 22% (n = 49) were felt to result from protocol treatment or a combination of protocol treatment and HIV and, in the majority, were distal symmetrical polyneuropathy (DSP) in type (73%; n = 36), characterized by symptoms of burning, lancinating pain, pins and needles paresthesiae, and aching in the calves and feet. Among 34 polyneuropathy cases felt to be due to HIV or neither HIV or protocol treatment, only 15% (n = 5) were DSP. Risk factors for DSP development included older age and lower Karnofsky score (a disability scale reflecting patient’s ability to perform life’s activities), whereas gender, race, previous antiretroviral treatment, CD4 cell count, and body weight were not predictive.

Among 1067 antiretroviral-naïve HIV patients from the same cohort, only six developed myopathy while on the study drug, four with ddI and one each on combined ZDV-ddI and ZDV-ddC. Myalgia and muscle weakness were seen equally in all four treatment arms comprising ZDV alone, ddI alone, ZDV plus ddI, or ZDV plus ddC, and did not correlate with creatine kinase (CK) levels, although the latter were significantly higher in the ZDV-ddC group than in the other treatment groups. DSP and myopathy may occur with combination antiretroviral treatment and may require dose modification.

Comment by michael rubin, MD

Since there was no control arm which did not receive therapy with a nucleoside analog reverse transcriptase inhibitor, and since there was no difference in frequency of neuropathy or myositis among the treatment arms, the question of the contribution of these drugs to the development of these complications cannot be answered by this study.

While neuropathy is a continuing problem in the management of HIV-infected individuals, the development of clinically significant myopathy appears to have diminished remarkably in frequency.

Polymyositis, necrotizing myopathy, and nemaline myopathy are well characterized forms of HIV-associated myopathy.1-3 AZT (ZDV) myopathy, defined by the presence of ragged red fibers on muscle biopsy, is seen particularly among HIV-treated patients who have a total lifetime intake of more than 200 g of ZDV, and has been reported in 66% of this group. Apoptosis of CD4- and CD8-positive T cells, though present to a significant degree in lymph nodes of HIV patients,4 is not involved in clearing T-cell inflammation in HIV associated polymyositis and inflammatory neuropathy,6 nor has it been demonstrated in idiopathic polymyositis, dermatomyositis, or inclusion body myositis.7

Prior studies have demonstrated the efficacy of AZT in reducing the incidence of HIV-associated dementia. Highly active antiretroviral therapy (HAART) connotes a drug cocktail in which a new generation of anti-HIV drugs, protease inhibitors, including ritonavir (Norvir), saquinavir (Invirase), indinavir (Crixivan), or nelfinavir (Viracept), are added. Protease, essential for the final stage of the HIV life cycle, cleaves large polypeptide chains into functional proteins, allowing the HIV virion to mature. When protease is inhibited, structurally disorganized, noninfectious, and harmless viral particles are released from the cell. More powerful than previous antiretroviral agents in battling HIV, the effect of protease inhibitors on the central nervous system is unknown. Although ZDV penetrates the brain and improves cognition in HIV,8 the brain may remain unprotected from HIV dementia with other drug regimens. Total elimination of HIV from the host, the end goal of HIV therapy, may, thus, prove impossible if the brain remains a relatively protected sanctuary for HIV and a source of continued virus replication and dissemination.

Protease inhibitors, metabolized by the hepatic microsomal P450 system including cytochrome P450, 2D6, 3A4, and 2C9, share this pathway with the new generation of selective serotonin reuptake inhibitor antidepressants (SSRIs). The treatment of depression, common in the HIV population, engenders the potential for metabolic competition between these agents, with resultant toxicity of both groups of medication, a situation complicated by the 5-8% incidence of 2D6 deficiency in the caucasian population. The ability of some SSRIs and protease inhibitors to inhibit the P450 system befuddles the situation even further. Fundamental knowledge of the neuropharmacology and psychiatric potential of HAART agents will be critical in the neurologic management of HIV. (Dr. Rubin is Associate Professor of Clinical Neurology, New York Presbyterian Hospital-Cornell Campus.)

References

1. Nordstrom DM, et al. Arthritis Rheum 1989;32: 475-479.

2. Hantai D, et al. Acta Neuropathol 1991;81:496-502.

3. Dalakas M, et al. N Engl J Med 1987;317:1602-1603.

4. Muro-Cacho CA, et al. J Immunol 1995;154: 5555-5565.

5. Schneider C, et al. Arch Neurol 1999;56:79-83.

6. Schneider C, et al. J Neuropathol Exp Neurol 1996; 55:1205-1209.

7. Grau JM, et al. Ann Neurol 1993;34:206-211.

8. Baldeweg T, et al. AIDS 1995;9:589-596.